A 12-week-old infant girl who developed persistent hypertonicity 5 weeks following exposure to the organophosphate insecticide diazinon (Knox-Out 2FM) in the home is reported from Oregon State University, Corvallis, OR. The infant’s urine contained alkylphosphate metabolites of diazinon (60 ppb diethylphosphate and 20 ppb diethylthiophosphate). Serum cholinesterase was normal. Diazinon levels in the home (floor, vacuum cleaner dust, and air) were excessive even at 6 months after application. Six weeks after evacuating the home, the infant’s muscle tone returned to normal, ankle clonus had resolved, and subsequent development was normal. [1]

COMMENT. None of the typical muscarinic or nicotinic symptoms of organophosphate intoxication was present in this infant. Organophosphates can cause a delayed neurobehavioral toxicity, characterized by neuritis, paralysis, and psychological changes, the result of degeneration of myelin and nerve axons and effects on neurotransmitters. A relationship between Parkinson’s disease and exposure to pesticide chemicals has been demonstrated in agricultural workers. Children presenting with unexplained neurobehavioral symptoms should be investigated for possible exposure to insecticide environmental toxins.